I've been advised to take Edoxoban as I have a valve problem that is going to need surgery and I have some irregularly irregular palpitations and some occasional atrial fibrillation. I was given beta blockers but had to come off of them after a few days as I felt so unwell. I am very concerned about all the possible side-effects of this other drug Edoxoban and the danger of bleeding, especially as I do quite a lot of exercise, including cycling, and there's always the danger of an injury or fall. Also there is no antidote to the drug. Not sure then what happens to you if you start to bleed and have only been told to stop taking the tablet.....Trying to decide whether to take it or not.....

6 Replies

  • If you are really concerned about the lack of antidote, there is an alternative NOAC (novel oral anticoagulant) they could give you for which there is a reversal agent, so worth asking if you can be on this one instead. I was really nervous of taking an anticoagulant for similar reasons, but have found it to be side effect free and have stopped worrying ab out risk of bleeding. Good luck with your surgery.

  • Your options are clear. You have a stroke risk which anticoagulant reduces or you take it and accept that you may bleed a little longer if you do injure yourself. To be honest the question of no reversal agent is a red herring as a) it has a short half life so leaves the body quickly and b) pressure over the wound usually works fine. There was also a recent post regarding bleeding stopping powders and dressings for such eventualities which one member carries with him . I have been on anticoagulants for eleven years, work with metal, engines and sharp things, frequently chop bits off myself and have never yet needed hospital treatment for such injuries. Ditto being savaged by brambles whilst hedge cutting around our property. You won't bleed spontaneously that's for sure.

  • Thank you for your informative reply. I guess my main, but not only concern re bleeding, was if I had bleeding in the brain or internally which could be caused/worsened because of the anticoagulant (with/without an accident). Thus although the drug will leave your system unless topped up, damage could be done from being on the drug and the lack of antidote.

  • You can always stop taking anticoagulants but you can't undo a stroke!

  • The most important part of your post is in the first 6 words. I think the lack of reversal agents is almost like a stick used to beat three of the NOAC's by many medical people who need to get better informed.

    Normal pressure treatment and cooling of wounds will work - it just takes longer with anticoagulated blood. A life-threatening bleed will be treated with emergency procedures regardless of which anticoagulant is involved.

    I've been taking Apixaban for nearly 3 years and have had nasty cuts, a large tooth removed and several bad nosebleeds caused by an allergic reaction to a chemical. Like you, I was worried at the start and watched my first nosebleed 'in case it didn't stop'.

    Hope the surgery goes well - brush up on first aid tips and try not to worry.

  • Thank you for your reply and good wishes re surgery. Thanks also for your advice.